Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Goodland, KS

February 26, 20215 counties in Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this fire weather watch at Feb 26, 2021, 2:31 PM CST for 5 counties in Kansas; Cheyenne County, Colorado. It took effect at Feb 27, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 2:31 PM CST (20:31 UTC)
In effect from
Feb 27, 2021, 12:00 PM CST
Expired
Feb 27, 2021, 1:57 AM CST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS83 KGLD 262031
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
131 PM MST Fri Feb 26 2021


COZ254-KSZ027>029-041-042-271200-
/O.NEW.KGLD.FW.A.0002.210227T1800Z-210228T0000Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
131 PM MST Fri Feb 26 2021 /231 PM CST Fri Feb 26 2021/

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 027, 028, 029, 041, 042, AND 254...

The National Weather Service in Goodland has issued a Fire
Weather Watch, which is in effect from Saturday morning through
Saturday afternoon. 

* AFFECTED AREA...Fire weather zone 254. Fire weather zones 027, 
  028, 029, 041, and 042. 

* WIND...Northwest 15-25 mph with gusts up to 35 mph.

* HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that develop may likely spread rapidly. 
  Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

KMK
2 follow-up statements
751 
WWUS83 KGLD 270225
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
725 PM MST Fri Feb 26 2021


COZ254-KSZ027>029-041-042-271300-
/O.CON.KGLD.FW.A.0002.210227T1800Z-210228T0000Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
725 PM MST Fri Feb 26 2021 /825 PM CST Fri Feb 26 2021/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 027...028...029...041...042 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* WIND...Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
498 
WWUS83 KGLD 270757
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1257 AM MST Sat Feb 27 2021

...CRITICAL FIRE WEATHER CONDITIONS SOUTH OF I-70 THIS
AFTERNOON...

...OUTDOOR BURNING IS NOT ADVISED TODAY...

COZ254-KSZ027>029-041-042-280000-
/O.UPG.KGLD.FW.A.0002.210227T1800Z-210228T0000Z/
/O.NEW.KGLD.FW.W.0004.210227T1800Z-210228T0000Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
1257 AM MST Sat Feb 27 2021 /157 AM CST Sat Feb 27 2021/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041...
042 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/
this afternoon. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* Winds...West Southwest to West Northwest at 20-30 mph with 
  gusts up to 45 mph.

* Relative Humidity...10 to 20 percent.

* Impacts...Extreme and unpredictable fire behavior. Any fires 
  that start may rapidly grow and spread out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning. Repeating, outdoor burning is not advised 
today. Any fires that start may rapidly grow and spread out of 
control.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this fire weather watch went out at Feb 26, 1:52 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 26, 1:52 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1252 PM MST Fri Feb 26 2021

.SHORT TERM...(Today through Saturday night)
Issued at 400 AM MST Fri Feb 26 2021

Overview: Cyclonic flow aloft will prevail over the Central and
Western CONUS in this period.. between an amplifying upper level
ridge over the eastern GOMEX and Southeast US.. and a persistent
upper level ridge offshore the Pacific coast.

Today-Tonight: Shortwave energy traversing the Northern Rockies
(this morning) will progress east across the Northern Plains (this
afternoon). An associated surface trough.. and accompanying wind
shift.. will progress eastward across the Tri-State area late this
morning and early this afternoon. Aside from broken upper level
cloud cover /cirrus/ in advance of the aforementioned shortwave
energy this morning.. mostly clear skies will otherwise prevail.
Expect dry conditions, with afternoon highs ranging from the mid-
upper 40s (eastern CO) to mid 50s (south and east of Goodland) and
overnight lows ranging from the upper teens to mid 20s.

Sat-Sat night: Shortwave energy digging southward from British
Columbia into the PAC NW (this morning) will progress SSE-SE into
Idaho (this aft/eve), eastward through WY (tonight), then eastward
through the Northern Plains (Sat-Sat night).. with the main upper
wave tracking eastward invof the NE/SD border (well north of the
Tri-State area).. and an associated sfc trough (or weak sfc
cyclone) progressing eastward across KS/NE during the day. Dry
conditions are anticipated to persist across the Tri-State area --
with precipitation confined to areas in close proximity to the
upper wave (i.e. invof the SD/NE border). Southerly winds
(initially.. at sunrise) will shift to the NW-NNW and increase to
15-30 mph late Sat morning and early Sat afternoon (15-21Z)..
earliest in northeast CO and latest south and east of Goodland.
With modest cold advection offsetting insolation (to some
degree).. and some amount of mid-upper level cloud cover (the
extent of which remains uncertain).. confidence in high
temperatures is below average. At this time, expect highs ranging
from the lower-mid 40s in northeast CO to the mid-upper 50s in
southeast portions of the area (Leoti-Gove City-Hill City).. with
overnight lows similar to tonight, in the upper teens to low-mid
20s.

.LONG TERM...(Sunday through Friday)
Issued at 1251 PM MST Fri Feb 26 2021

For this part of the forecast the models are coming into better
agreement with the upper level flow.  A split flow pattern is
looking more and more likely to occur Sunday night as a closed low
splits off from the long wave trough over the Northern Plains.  Am
not expecting any precipitation with this setup due to the closed
low being south of the forecast area over the Southern Plains.  The
latest consensus data  still has the precipitation chances further
south too.  One caveat is the models may be moving the closed low
too fast to the east.  Wouldn't be surprised if this ends up
happening, which may delay the arrival of the upstream ridge and the
corresponding warmer weather.

Behind this trough models are coming into better agreement that a
short wave ridge will move through.  This will lead to warmer
temperatures for the Plains.

Another closed low is forecast to split off from a trough near the
West Coast and move east over the Great Basin mid week.  While both
the GFS and ECMWF show this, am skeptical of this scenario playing
out due to this scenario being dependent on the trough splitting off
from the main flow west of the Pacific Northwest, and heading south
toward CA then tracking east this far out. Am rather surprised the
models agree with this scenario. Will be interesting to see if this
holds. Even if it does, am thinking the speed of the closed low is
too fast. However, the current track is favorable for precipitation
for the Plains as long as it doesn't go too far south.

Fire weather conditions continue to look possible for Monday,
Tuesday, and Wednesday due to relative humidity values falling to
around 20%.  At this time winds look to be too light.  Looking at
850mb winds, Tuesday may be the most likely day for southerly winds
to be strong enough to meet criteria for fire weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1038 AM MST Fri Feb 26 2021

VFR conditions will continue through the 18Z TAF period for both
MCK and GLD. North-northwest to northwest winds will begin to
increase throughout the afternoon to 15-20kts with gusts as high
as 30kts around 20-21Z. During the late afternoon to evening,
winds will weaken to 5-10 kts and gradually shift south. Saturday
morning, winds will shift to the northwest increasing to 15-20kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JTL
AVIATION...KMK
Hazardous weather outlook, Feb 26, 7:03 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
603 AM MST Fri Feb 26 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271315-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
603 AM MST Fri Feb 26 2021 /703 AM CST Fri Feb 26 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Near critical fire weather conditions are anticipated along and west
of Highway 83 between 12 PM and 4 PM MST this afternoon, when west
to northwest winds at 15 to 25 mph will gust up to 40 mph and
relative humidity values will bottom out at 15 to 25 percent. Outdoor
burning is not advised today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Near critical fire weather conditions are possible for a few hours
Saturday afternoon, mainly along and south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

Nearby

Fire Weather Watches in Kansas, 2021Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.